Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Pittsburgh, PA

May 28, 2009Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 28, 2009, 6:37 PM EDT for Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2009, 6:37 PM EDT (22:37 UTC)
Expired
May 28, 2009, 7:15 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Columbiana County, OH, Beaver County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:22 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 28, 1:22 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 PM EDT THU MAY 28 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE UPPER OHIO VALLEY REGION TONIGHT
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRY AND LESS HUMID
CONDITIONS WILL PREVAIL FRIDAY...WITH A WEAK FRONT BRINGING A
CHANCE OF SHOWERS SATURDAY. MAINLY DRY CONDITIONS WILL RETURN FOR
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL APPROACH EASTERN OHIO THIS EVENING AND CROSS
WESTERN PA TONIGHT. PRECIP COVERAGE WILL INCREASE WITH THE
FRONTAL APPROACH...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS.

WITH DEEP LAYER SHEAR INCREASING AS THE FRONT APPROACHES...A FEW
STORMS COULD PRODUCE GUSTY WINDS/SMALL HAIL LATE THIS AFTN AND INTO
THE EVENING. CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH BY LATE
TONIGHT AS THE FRONT EXITS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
OTHER THAN A FEW RESIDUAL SHWRS MAINLY ALONG THE RIDGES EARLY...DRY
AND LESS HUMID CONDITIONS WILL PREVAIL AS WEAK HIGH PRESSURE
BUILDS OVER THE REGION. A SHORTWAVE/WEAK SURFACE FRONT IS
PROJECTED ACROSS THE AREA SATURDAY. DEEP MOISTURE IS PROGGED TO BE
LIMITED...SO WILL KEEP PRECIP MENTION IN THE LOW END CHANCE
CATEGORY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MAINLY DRY CONDITIONS WILL PREVAIL SUNDAY IN THE WAKE OF SATURDAYS
WEAK FRONT. FOR EARLY TO MIDDLE OF NEXT WEEK...MEDIUM RANGE MODELS
DEPICT WEST TO NORTHWEST FLOW ALOFT...WITH PERIODIC SHORTWAVES
CROSSING THE AREA. WITH RUN TO RUN CONTINUITY OF THE INDIVIDUAL
FEATURES NOT VERY GOOD...WILL KEEP LOW END CHANCE POPS FOR MONDAY
THROUGH WEDNESDAY. TEMPERATURES WILL BE NEAR NORMAL FOR SUNDAY
INTO MONDAY...COOLING TO SLIGHTLY BELOW NORMAL BY TUESDAY/WEDNESDAY.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A COLD FRONT WILL CROSS THE REGION TONIGHT. MOISTURE/INSTABILITY
AHEAD OF THE BOUNDARY WILL FUEL SHOWERS AND THUNDERSTORMS, WHICH
WILL RESULT IN PERIODS OF REDUCED CONDITIONS.

GENERALLY VFR CONDITIONS ARE EXPECTED ON FRIDAY AS HIGH PRESSURE
BUILDS. A SHORTWAVE IN NORTHWEST FLOW IS TIMED TO CROSS THE UPPER
OHIO ON SATURDAY BRINGING THE POTENTIAL FOR REDUCED FLIGHT
CONDITIONS IN SHOWERS.

HIGH PRESSURE SHOULD THEN PRODUCE PREVAILING VFR FOR
SUNDAY...IN ADVANCE OF ANOTHER EARLY WEEK FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/14/20
Hazardous weather outlook, May 28, 1:29 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT THU MAY 28 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
129 PM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS THE REGION TODAY AND TONIGHT...BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS WILL BE CAPABLE OF
GENERATING GUSTY WIND AND SMALL HAIL THROUGH THIS EVENING. THERE
IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS WILL REACH SEVERE
CRITERIA.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND AREAS WHICH HAVE
RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS WILL HAVE TO
MONITOR SMALL STREAMS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, May 28, 2:32 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT THU MAY 28 2009

OHZ050-PAZ029-WVZ002-003-281930-
BROOKE WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
232 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...WASHINGTON...OHIO AND BROOKE...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTH OF WHEELING...OR ABOUT
OVER BENWOOD...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BETHLEHEM...          WHEELING...           TRIADELPHIA...
  WARWOOD...            CLEARVIEW...          TILTONSVILLE...
  VALLEY GROVE...       RAYLAND...            WINDSOR HEIGHTS...
  WEST LIBERTY...       WELLSBURG...          FRANKLIN...

WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.  HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 28, 3:05 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT THU MAY 28 2009

PAZ029-031-WVZ004-282000-
GREENE PA-MARSHALL WV-WASHINGTON PA-
305 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...GREENE AND MARSHALL...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF DENVER HEIGHTS...
MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DENVER HEIGHTS...     CAMERON...            ROCKLICK...
  RYERSON STATION...    BUZZ...               ROGERSVILLE...
  WAYNESBURG...         SWARTS...

WIND GUSTS TO 50 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.  HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, May 28, 4:36 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             DONORA                  40.18N 79.86W
05/28/2009  E0.75 INCH       WASHINGTON         PA   PUBLIC

0424 PM     HAIL             2 NW DONORA             40.20N 79.89W
05/28/2009  E0.75 INCH       WASHINGTON         PA   PUBLIC

            MONONGAHELA PA.

&&
Local storm report, May 28, 4:46 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND DMG     2 NW DONORA             40.20N 79.89W
05/28/2009                   WASHINGTON         PA   PUBLIC

            TREES DOWN IN MONONGAHELA PA.

&&
Special weather statement, May 28, 5:22 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU MAY 28 2009

PAZ007-282215-
MERCER PA-
522 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 11 MILES WEST OF MAURICE K GODDARD
STATE PARK...OR ABOUT 7 MILES NORTHWEST OF FREDONIA...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MAURICE K GODDARD STATE PARK...

THIS CLUSTER OF STORMS IS DROPPING RAINFALL AT THE RATE OF ONE TO
TWO INCHES PER HOUR. THIS HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND CREEKS
MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR HIGH WATER TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

15
Special weather statement, May 28, 5:39 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT THU MAY 28 2009

OHZ040-041-049-050-WVZ001-282245-
CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-
539 PM EDT THU MAY 28 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...HARRISON...JEFFERSON...CARROLL AND HANCOCK...

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER CADIZ...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SCIO...               NEW ATHENS...         CADIZ...
  ADENA...              JEWETT...             HOPEDALE...
  NEWELL...             KILGORE...            SMITHFIELD...
  UNIONPORT...          BERGHOLZ...           RICHMOND...

WIND GUSTS TO 50 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.  HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:14 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland46 min
May 28, 4:46 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland44 min
May 28, 6:28 PM EDTSevere Thunderstorm WarningPBZGreene, Washington47 min
May 28, 7:03 PM EDTSevere Thunderstorm WarningPBZGreene, Washington42 min
May 28, 7:52 PM EDTAreal Flood AdvisoryPBZAllegheny, Fayette, Washington, Westmoreland95 min
May 28, 5:06 PM EDTSevere Thunderstorm WarningPBZColumbiana26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.